Alert archive / Oregon / High Wind Warnings in 2017
High Wind Warning 3, NWS Portland, OR
NWS Portland, OR issued this high wind warning at Feb 8, 2017, 9:06 AM PST. It took effect at Feb 8, 2017, 10:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2017, 9:06 AM PST (17:06 UTC)
- In effect from
- Feb 8, 2017, 10:00 PM PST
- Expired
- Feb 9, 2017, 10:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
184 WWUS76 KPQR 081706 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 906 AM PST Wed Feb 8 2017 ORZ001-002-090600- /O.UPG.KPQR.HW.A.0002.170209T0800Z-170210T0000Z/ /O.NEW.KPQR.HW.W.0003.170209T0600Z-170209T1800Z/ North Oregon Coast-Central Oregon Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather, Yachats, and Florence 906 AM PST Wed Feb 8 2017 ...HIGH WIND WATCH UPGRADED TO HIGH WIND WARNING, IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY NEAR BEACHES AND HEADLANDS... The National Weather Service in Portland has upgraded the High Wind Watch to a High Wind Warning near the Beaches and Headlands, which is in effect from 10 PM this evening to 10 AM PST Thursday. * WINDS...South winds increase later tonight, with wind speeds 35 to 50 mph after midnight. Winds gusts of 60 to 65 mph likely on exposed beaches and headlands. * TIMING OF STRONGEST WINDS...4 am to 10 am Thursday. * IMPACTS...Localized power outages possible. Broken branches and tree debris on roadways, combined with heavy rain, may create hazardous driving conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
549 WWUS76 KPQR 082129 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 129 PM PST Wed Feb 8 2017 WAZ021-091300- /O.EXB.KPQR.HW.W.0003.170209T0900Z-170209T1800Z/ South Washington Coast- Including the cities of Raymond, Long Beach, Ocean Park, Naselle, Cathlamet, and Cape Disappointment 129 PM PST Wed Feb 8 2017 ...HIGH WIND WARNING IN EFFECT FOR THE SOUTH WASHINGTON COAST FROM 1 AM TO 10 AM PST THURSDAY... The National Weather Service in Portland has issued a High Wind Warning...which is in effect from 1 AM to 10 AM PST Thursday. * WINDS...South winds increase later tonight, with wind speeds 35 to 50 mph after midnight. Winds gusts of 60 to 65 mph likely on exposed beaches and headlands. * TIMING OF STRONGEST WINDS...3 am to 9 am Thursday. * IMPACTS...Localized power outages possible. Broken branches and tree debris on roadways, combined with heavy rain, may create hazardous driving conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ORZ001-002-091300- /O.CON.KPQR.HW.W.0003.170209T0600Z-170209T1800Z/ North Oregon Coast-Central Oregon Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather, Yachats, and Florence 129 PM PST Wed Feb 8 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FOR THE NORTH OREGON AND CENTRAL OREGON COAST FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY NEAR BEACHES AND HEADLANDS... * WINDS...South winds increase later tonight, with wind speeds 35 to 50 mph after midnight. Winds gusts of 60 to 65 mph likely on exposed beaches and headlands. * TIMING OF STRONGEST WINDS...3 am to 9 am Thursday. * IMPACTS...Localized power outages possible. Broken branches and tree debris on roadways, combined with heavy rain, may create hazardous driving conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
817 WWUS76 KPQR 091059 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 259 AM PST Thu Feb 9 2017 WAZ021-091800- /O.CON.KPQR.HW.W.0003.000000T0000Z-170209T1800Z/ South Washington Coast- Including the cities of Raymond, Long Beach, Ocean Park, Naselle, Cathlamet, and Cape Disappointment 259 AM PST Thu Feb 9 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WINDS...Beaches and headlands south wind 40 to 50 mph with gusts to 65 mph. * TIMING OF STRONGEST WINDS...through 9 am. * IMPACTS...Localized power outages possible. Broken branches and tree debris on roadways, combined with heavy rain, may create hazardous driving conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ ORZ001-002-091800- /O.CON.KPQR.HW.W.0003.000000T0000Z-170209T1800Z/ North Oregon Coast-Central Oregon Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather, Yachats, and Florence 259 AM PST Thu Feb 9 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING NEAR BEACHES AND HEADLANDS... * WINDS...South wind 20 to 30 mph with gusts to 60 mph. Near beaches and headlands, south wind 40 to 50 mph with gusts to 75 mph. * TIMING OF STRONGEST WINDS...through 9 am. * IMPACTS...Localized power outages possible. Broken branches and tree debris on roadways, combined with heavy rain, may create hazardous driving conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
757 WWUS76 KPQR 091755 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 955 AM PST Thu Feb 9 2017 WAZ021-091900- /O.EXP.KPQR.HW.W.0003.000000T0000Z-170209T1800Z/ South Washington Coast- Including the cities of Raymond, Long Beach, Ocean Park, Naselle, Cathlamet, and Cape Disappointment 955 AM PST Thu Feb 9 2017 ...HIGH WIND WARNING WILL EXPIRE AT 10 AM PST THIS MORNING FOR THE SOUTH WASHINGTON COAST... Winds are now subsiding and will continue to gradually decrease through the day. However, expect gusts of 40 to 50 mph to continue into the early afternoon. $$ ORZ001-002-091900- /O.EXP.KPQR.HW.W.0003.000000T0000Z-170209T1800Z/ North Oregon Coast-Central Oregon Coast- Including the cities of Astoria, Cannon Beach, Tillamook, Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather, Yachats, and Florence 955 AM PST Thu Feb 9 2017 ...HIGH WIND WARNING WILL EXPIRE AT 10 AM PST THIS MORNING FOR THE NORTH AND CENTRAL OREGON COAST... Winds are now subsiding and will continue to gradually decrease through the day. However, expect gusts of 40 to 50 mph to continue into the early afternoon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Feb 8, 4:08 AM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Feb 8, 4:08 AM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Portland OR
408 AM PST Wed Feb 8 2017
.SYNOPSIS...Low pressure roughly half way between Hawaii and the
Washington coast is expected to gradually move toward the WA/BC coast
through Thursday. Meanwhile, the associated frontal zone is latching
on to abundant moisture from the tropical Pacific. Precipitation will
increase today as this warm, moist air overruns the relatively cold
air in place over the Pac NW. Much of the forecast area will see
rain, as snow levels rise quickly today through Thursday. The rain
will probably be heavy at times, bringing the threat for another
round of flooding for the forecast area later today through Friday.
There is high potential for significant icing in the Western Columbia
Gorge Wed-Thu. Snow will be the predominant
precipitation type Wednesday and Wednesday night for the Central
Gorge, Hood River Valley and Wind River Valley. The freezing rain
threat will persist in the Central Columbia Gorge, Hood River Valley
and valleys near Mt. Adams Thursday. After a few lingering showers
Friday, high pressure is expected to bring dry weather for the
weekend, though inversions may keep the valleys cool and foggy.
&&
.SHORT TERM...Today through Friday...Rain is filling in on KRTX radar
this morning; just the beginning of what will be a prolonged and
multi-faceted weather system affecting the forecast area through
Friday. The main low pressure associated with this system has a
central pressure around 989 mb near 37N/145W, with a very moist
frontal system extending from just NE of Hawaii to near the Oregon
Coast. This front now has an excellent tap into subtropical or even
tropical moisture, with precipitable water values around 1.5 inch
within this atmospheric river.
This first band of precipitation is associated with healthy
isentropic lift between 850-700 mb, as increasing S-SW flow overruns
the colder air in place. Based on the 06z GFS, it appears there may
be two warm frontal surfaces which lift through the forecast area
today; the first is responsible for this morning's increasing
precipitation across much of the forecast area. The second will
likely be a more substantial warm front which lifts from near the
OR/CA border early this morning, across NW Oregon later this morning,
then into SW Washington this afternoon. This should result in
0.50-1.00 inch of QPF through this evening for the inland valleys,
with 1-3 inches along the coast and in the higher terrain. Additional
rain is likely in the moist southerly flow tonight, then the cold
frontal portion will push inland across the forecast area Thursday.
By Thursday evening, an additional 2-3 inches of rain are likely for
the coast, Coast Range, and S WA Cascades, totaling 3-6 inches of
QPF for the event. Inland valleys may see another inch or so of
additional QPF tonight through Thursday, with 2-day event totals
averaging around 2 inches from this event.
The 06z GFS shows the mean 925-850 mb flow turning more southerly
behind the warm front, but it never really gets much of a westerly
component which would be the most favorable for orographic
enhancement. A heavy southerly component to the low level winds tends
to favor S-SE facing basins like the Nehalem River near Vernonia and
the Grays River near Rosburg. These rivers will probably see
significant rises today and tonight...possibly reaching flood stage
as early as tonight or early Thu morning. With many rivers now
running high from our recent heavy rain event, several additional
rivers and streams are of concern for flooding over the next few
days. A Flood Watch was issued yesterday afternoon for much of the
forecast area, in effect this afternoon through late Friday night.
While all this moisture is aimed at the Pac NW, cold air left behind
by our last system will be stubborn to scour out of the Columbia
Basin...especially near the east slopes of the Cascades and in the
Gorge. Temperatures remain below freezing for most of these areas,
with the cold air deep enough to allow precip to initially fall as
snow east of Multnomah Falls in the Gorge. Eventually, strong warm
advection aloft powered by 70-80 kt of S-SW flow at 850 mb will chip
away at this cold air. As is often the case, the cold air will be
most stubborn in the Gorge where it is difficult for southerly winds
to mix down to the surface. The residual shallow cold air will
probably cause a significant portion of the 2-4 inches of QPF to fall
as freezing rain in portions of the west/central Columbia Gorge, with
areas around Stevenson and Bonneville Dam likely seeing the greatest
ice accumulations. Not all of the 2-4 inches of rain that fall will
freeze on contact; some will roll off branches and other surfaces
before they get the chance to freeze. But it would not be surprising
if some locations in the Gorge get 1 inch or more of ice before
precipitation tapers off to showers Thu night/Fri. Eastern Skamania
County and Hood River County will probably see more in the way of
snow at first...up to 4-8 inches before precipitation changes over to
freezing rain sometime around this evening. Areas close to Mount
Adams may stay snow well into tonight, with a foot of snow or more
possible in areas around Trout Lake.
The Portland/Vancouver metro area appears out of the woods for icing
with this system, as the cold air in the Gorge is marginal and temps
at Troutdale have been hovering around 36 deg F with a wet bulb temp
of 34. It will be a close call, but it appears most icing problems
will be in the Gorge Rooster Rock eastward.
The cold frontal portion of this system is expected to push inland
across the district Thursday, as the low developing near 37N/145W
lifts NE toward the Olympic Peninsula or Vancouver Island. This will
start to swing the upper level trough onshore Thu night/Fri...
turning precip more showery with the potential for a stray
thunderstorm or two as early as Thu afternoon...mainly near the
coast. Models take the low on somewhat different tracks as it nears
the West Coast. Some have shown the low close enough to open up the
gradient for the potential of 35-45 mph gusts inland, with gusts up
to 60-70 mph possible along the coast just ahead of the front Thu
morning. Suffice it to say that Thursday will probably be blustery
for most of the forecast area. We have a High Wind Watch out for our
Oregon beaches and headlands late tonight through Thursday. Decided
to hold onto the watch given continued uncertainty in the orientation
of gradients and the above-mentioned low's track. There is the
potential for an additional round of gusty winds Fri as the parent
low moves onshore, as colder air aloft provides better mixing
potential for the strong winds aloft to reach the surface...
especially if the 06z NAM/GFS are right in brushing our forecast area
with the low's bentback occlusion. Weagle
.LONG TERM...Friday Night Through Tuesday...The upper level trough
moves well east of the area Friday night, with high pressure
developing in the Eastern Pacific. Shower activity diminishes Friday
night, but will linger into Saturday morning. The ECMWF actually
holds on to some showers across the far north into Saturday
afternoon. Models in general agreement showing an upper level ridge
building across the Pac NW late Saturday through Sunday. This should
bring a reprieve from the wet weather this weekend, but with abundant
surface moisture and relatively light winds expect patchy fog to
develop across the area at night and potentially linger well into the
morning hours through early next week. A weak wave dents the ridge
Mon, but not expecting any precipitation from this feature. High
pressure and associated offshore low-level flow returns Mon night and
Tue. Weishaar
&&
.AVIATION...Not an ideal day for flight. A weak warm front over
region will maintain rain and widespread MVFR and pockets of IFR
cigs over the region today, especially along coast and inland
areas north of KSLE. Another strong warm front will lift across
region tonight, with continued rain, though cigs may lift to a
mix of low VFR and MVFR. Will see increasing southerly flow
along the coast, with gusts to 40 kt. Colder air in the Columbia
Gorge will maintain freezing rain through tonight. Expect higher
mountains to be obscured in clouds and pcpn.
KPDX AND APPROACHES...Persistent MVFR through tonight with rain.
May see brief bouts when MVFR breaks up with just low VFR CIGS,
but these to be not many. East winds 6 to 12 kts today into this
evening, but these become southerly late tonight as the strong
warm front arrives. /Rockey
&&
.MARINE...East to southeasterly winds will slowly turn more
southerly today as first of two warm fronts lifts farther
northward. Pres gradients tighten up more today, enough such that
will see gusts 30 to 35 kt on the waters. But most of the winds
will likely stay over the outer waters.
More active period will be tonight into Thu. Low pres that sits
well southwest of the region this am will push to Vancouver
Island later Thu. This low will bring a rather strong warm front
northward, with solid southerly gales tonight into Thu. Quite a
bit of flow aloft, and suspect this will result in storm force
gusts of 50 to 55 kt on the coastal waters to south of Cascade
Head. So, will convert Gale Watch to Gale Warning for today
through Fri am. Will also issue a marine Storm Warning on the
waters from Cascade Head to Florence for later tonight into Thu
am. May see a few gusts near 50 kt along the north Oregon coast,
but for now will leave out and maintain just Gale Warning there.
Seas will build quickly later today and tonight. Should build
above 10 ft by evening, and then closer to 15 ft by midnight. As
the stronger winds arrive tonight, will see boost in the combined
seas, with around 20 ft over the north waters, and 20 to 25 ft to
south of Cascade Head by late tonight into Thu am.
The cold front will push onshore later Thu am, allowing winds and
seas to ease. But seas stay in 15 to 20 ft range into Fri. Winds
will stay gusting 35 to 40 kt at times into Fri, mainly as will
have another low pres drift from the Gulf of Alaska and across
the Washington waters Fri am.
Then, will see high pres return, with winds subsiding much more
later Fri into Fri night. Seas will take a bit longer to drop,
but drop back under 10 ft on Sat. /Rockey
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning today through Thu for...
Central Columbia River Gorge
Upper Hood River Valley.
Ice Storm Warning from Today through Thu am for...
Western Columbia River Gorge.
Flood Watch for late today through late Fri for much of
northwest Oregon.
High Wind Watch from late tonight through Thu for...
North Oregon Coast
West Central Oregon Coast.
WA...Winter Storm Warning today through Thu for...
Central Columbia River Gorge
South Washington Cascades.
Ice Storm Warning for today through Thu am for...
Western Columbia River Gorge.
Flood Watch for late today through late Fri for much of
far southwest Washington.
PZ...Gale Warning today through Fri am on the coastal waters
from Cape Shoalwater to Cascade Head.
Gale Warning for today and this evening coastal waters
from Cascade Head to Florence.
Storm Warning from midnight tonight to 10 AM Thu for the
Coastal Waters from Cascade Head to Florence.
Small Craft Advisory for Rough Columbia River Bar for this
afternoon...and again late tonight through Thu.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 4:04 PM PST | Flood Watch | PQR | 49 hr | |
| Feb 7, 8:39 PM PST | Small Craft Advisory for Rough Bar | PQR | 21 hr | |
| Feb 8, 2:51 AM PST | Gale Warning | PQR | 19 hr | |
| Feb 8, 2:51 AM PST | Small Craft Advisory for Rough Bar | PQR | 67 hr | |
| Feb 8, 2:51 AM PST | Storm Warning | PQR | 31 hr | |
| Feb 8, 1:23 PM PST | Coastal Flood Advisory | PQR | 25 hr |
Nearby
High Wind Warnings in Oregon, 2017High Wind Warnings in Washington, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.